Massachusetts, 2008Flash Flooding in Massachusetts, August 5, 2008
August 5, 2008 · NWS BOX · 3 events in 2 counties and zones
Warm air advection occurred in a very moist atmosphere, resulting in extremely heavy rain in Easthampton and Holyoke in western Massachusetts. Between three and four inches of rain fell in an hour to an hour and a half, rendering most streets impassable and stranding several cars.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $145,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm air advection occurred in a very moist atmosphere, resulting in extremely heavy rain in Easthampton and Holyoke in western Massachusetts. Between three and four inches of rain fell in an hour to an hour and a half, rendering most streets impassable and stranding several cars. The heavy rain was fairly isolated, with nearby communities receiving very little rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 5, 3:20 PM EST, 5 hours 1 minute earlier.
Area forecast discussion, Aug 5, 3:20 PM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
420 PM EDT TUE AUG 5 2008
.SYNOPSIS...
A WARM FRONT WILL BRING A BAND OF HEAVY RAIN SHOWERS TO THE REGION
VERY LATE TONIGHT AND WEDNESDAY. AN UPPER LEVEL TROUGH WILL DEVELOP
OVER NEW ENGLAND FROM THURSDAY THROUGH THE WEEKEND. THIS WILL BRING
SLIGHTLY BELOW NORMAL TEMPERATURES ALONG WITH MAINLY SCATTERED
AFTERNOON/EVENING SHOWERS AND A FEW THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
DECK OF LOW CLOUDS BANKED FROM THE MONADNOCKS TO THE WORCESTER AND
NORTHWEST RI HILLS LATE THIS MORNING. ISOLATED SHOWERS NOW SHOWING
UP ON REGIONAL RADARS. SATELLITE SHOWING MORE BREAKS IN THE CLOUDS
STARTING TO DEVELOP. THINKING THERE WILL BE A BRIEF CLEARING BEFORE
WARM AIR ADVECTION CLOUDS START TO ARRIVE.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
GFS APPEARS TO HAVE CONVECTIVE FEEDBACK PROBLEMS YET AGAIN...SO HAVE
SIDED WITH WITH NAM FOR THIS FORECAST. THE NAM APPEARS TO HAVE A GOOD
HANDLE ON THINGS...HAVING CORRECTLY FORECAST THE LOWER CLOUDS THIS
AFTERNOON. MORE IN A BIT.
HIGH PRECIPITABLE WATER AIR ARRIVES LATE TONIGHT INTO WEDNESDAY
MORNING...WHICH WILL LEAD TO LOCALLY HEAVY RAINFALL. DECENT SYNOPTIC
FORCING WILL PROMOTE WIDESPREAD SHOWERS SO HAVE KEPT POPS IN THE
CATEGORICAL RANGE. CONVECTIVE INSTABILITY IS MARGINAL AT BEST...BUT
THE DYNAMICS ARE TOO STRONG TO COMPLETELY RULE OUT A FEW
THUNDERSTORMS SOMETIME FROM EARLY WEDNESDAY MORNING INTO WEDNESDAY
EVENING.
THINKING THE HEAVIEST RAINFALL OCCURS ACROSS THE WESTERN HALF OF
SOUTHERN NEW ENGLAND LATE TONIGHT THROUGH WEDNESDAY MORNING...THEN
SHIFTING EAST FOR THE AFTERNOON INTO THE EVENING HOURS.
USED A CONSENSUS BLEND OF THE MOS TEMPERATURES TO TWEAK PREVIOUS
FORECAST.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
THURSDAY AND FRIDAY...
ANOMALOUS UPPER LEVEL TROUGH FOR EARLY AUGUST SETS ACROSS NEW
ENGLAND. ALTHOUGH WE WILL SEE PARTIAL SUNSHINE PARTICULARLY IN THE
MORNING...500 MB TEMPERATURES DROPPING TO BETWEEN -13C AND -15C
SHOULD CREATE ENOUGH INSTABILITY FOR MAINLY AFTERNOON/EVENING
SCATTERED SHOWERS AND THUNDERSTORMS. WE WILL RUN WITH CHANCE TO
LIKELY POPS MAINLY DURING THE AFTERNOON AND EVENING HOURS ON BOTH DAYS.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE IF WE GET ENOUGH SURFACE
HEATING THE ANOMALOUS COLD POOL ALOFT...BUT CERTAINLY NOT LOOKING AT
ANYTHING WIDESPREAD. TEMPERATURES SHOULD BE A BIT BELOW NORMAL FOR
THIS TIME OF YEAR. HIGHS SHOULD ONLY BE IN THE MID TO UPPER 70S ON
THURSDAY...WITH UPPER 70S TO LOWER 80S ON FRIDAY. HUMIDITY LEVELS
WILL ALSO BE QUITE COMFORTABLE FOR THIS TIME OF YEAR.
SATURDAY AND SUNDAY...
UPPER LEVEL TROUGH LOOKS TO REMAIN ANCHORED OVER NEW ENGLAND THIS
WEEKEND. THIS WILL BRING A CONTINUATION OF A BIT BELOW NORMAL
TEMPERATURES. HIGHS SHOULD MAINLY BE IN THE UPPER 70S TO LOWER
80S. THE COLD AIR ALOFT WILL BRING THE CHANCE OF MAINLY DIURNALLY
DRIVEN ISOLATED AFTERNOON/EVENING SHOWERS. HOWEVER...AREAL
COVERAGE AND INTENSITY DOES NOT LOOK LIKE IT WILL BE AS HIGH AS ON
THURSDAY AND FRIDAY. MOST OF THE TIME IT WILL PROBABLY WILL BE RAIN
FREE. HOWEVER...WILL RUN WITH 20 TO 30 POPS DURING THE
AFTERNOON/EVENING HOURS FOR SCATTERED AFTERNOON/EVENING SHOWERS.
MONDAY AND TUESDAY...
UPPER TROUGH FINALLY LOOKS TO EXIT THE REGION...BUT A COLD FRONT
LOOKS TO DROP SOUTH ON TUESDAY. TIMING AND CONFIDENCE REMAIN LOW
THIS FAR OUT. WILL CARRY LOW CHANCE POPS FOR SHOWERS ON TUESDAY.
HIGHS SHOULD MAINLY BE IN THE 80 TO 85 DEGREE RANGE BOTH DAYS.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
TODAY...AREA OF MVFR/IFR CIGS PERSIST EAST OF KEEN-KORE-KIJD. CIGS
EXPECTED TO SLOWLY LIFT TO VFR THRU THIS AFTERNOON.
MVFR/IFR CONDITIONS DEVELOPING TONIGHT...MAINLY AFTER 06Z...FROM WEST
TO EAST AS A LOW PRESSURE APPROACHES FROM THE GREAT LAKES. LIKELY TO
REMAIN VFR ACROSS CAPE COD AND THE ISLANDS THROUGH DAYBREAK.
WED...MVFR/IFR EAST OF LIKELY AT KAFN-KORH-KPVD THROUGH 18Z. PROBABLY
VFR FARTHER WEST. HOWEVER...CONFIDENCE ON CIGS IS LESS THAN AVERAGE.
COULD HAVE MVFR/IFR AT ALL TAF LOCATIONS MOST OF THE DAY. CONVECTION
A POSSIBILITY...AND NOT A LARGE ONE AT THAT.
DECREASING CHANCE OF SHOWERS AS WEDNESDAY NIGHT PROGRESSES...BUT SOME
IFR/MVFR CONDITIONS COULD DEVELOP IN LIGHT WINDS AND HIGH LOW LEVEL
MOISTURE.
OUTLOOK...THURSDAY THROUGH SUNDAY...
THURSDAY THROUGH SUNDAY...VFR CONDITIONS EXPECTED THE MAJORITY OF
THE TIME. HOWEVER...THERE SHOULD BE AREAS OF MVFR CONDITIONS IN
SCATTERED SHOWERS AND FEW THUNDERSTORMS DURING THE AFTERNOON/EVENING
HOURS. THERE ALSO MAY BE BRIEF LOCALIZED MVFR/IFR CONDITIONS IN
PATCHY GROUND FOG FOR A FEW HOURS DURING THE EARLY MORNING HOURS IN
THE TYPICALLY PRONE LOCATIONS.
&&
.MARINE...
RATHER TRANQUIL CONDITIONS ON THE COASTAL WATERS TONIGHT. SHOWERS AND
ISOLATED THUNDERSTORMS EXPECTED TO DEVELOP ACROSS THE WATERS
WEDNESDAY...TAPERING OFF WEDNESDAY NIGHT.
OUTLOOK...THURSDAY THROUGH SUNDAY...
LOOKS RATHER TRANQUIL AS SEAS SHOULD REMAIN IN THE 1 TO 3 FOOT RANGE
WITH SUSTAINED WINDS GENERALLY LESS THAN 15 KNOTS. HOWEVER...THERE
PROBABLY WILL BE SCATTERED AFTERNOON/EVENING SHOWERS AND ISOLATED
THUNDERSTORMS OVER THIS TIME.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&
SYNOPSIS...FRANK
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...FRANK
AVIATION...BELK/FRANK
MARINE...BELK/FRANK
Hazardous weather outlook, Aug 5, 3:44 PM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
444 PM EDT TUE AUG 5 2008
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-062045-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
444 PM EDT TUE AUG 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A BAND OF HEAVY RAIN SHOWERS AND PERHAPS A FEW ISOLATED THUNDERSTORMS
MAY RESULT IN BRIEF POOR DRAINAGE STREET FLOODING WEDNESDAY MORNING.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON
AND EVENING HOURS ON THURSDAY AND FRIDAY. ITS POSSIBLE THAT A FEW OF
THE STORMS BECOME SEVERE IF WE RECEIVE ENOUGH HEATING...BUT
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-254-255-062045-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
444 PM EDT TUE AUG 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY....MAINLY ON THE
SOUTH COAST. LIGHTNING WILL BE THE PRIMARY RISK.
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON
AND EVENING HOURS ON THURSDAY AND FRIDAY. LIGHTNING WILL BE THE MAIN RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
BELK/FRANK
In the hours before
Special weather statement, Aug 5, 2:51 PM EST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
351 PM EDT TUE AUG 5 2008
MAZ003-004-052030-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
351 PM EDT TUE AUG 5 2008
AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
HEAVY RAIN SHOWER OVER NEW SALEM...OR ABOUT 13 MILES NORTHEAST OF
AMHERST...MOVING SOUTHEAST AT 7 MPH.
THIS RAIN SHOWER SHOULD IMPACT AREAS BETWEEN NEW SALEM AND HARDWICK
THROUGH 410 PM EDT.
BELK
Special weather statement, Aug 5, 5:44 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
644 PM EDT TUE AUG 5 2008
CTZ002-003-MAZ002-003-008>011-052345-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD
CT-TOLLAND CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN
HAMPSHIRE MA-
644 PM EDT TUE AUG 5 2008
AT 644 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ISOLATED HEAVY RAIN SHOWERS ACROSS WESTERN MASSACHUSETTS AND
CONNECTICUT. ALTHOUGH THESE SHOWERS WERE ISOLATED...THEY WERE
MOVING VERY SLOWLY AND PRODUCING TORRENTIAL RAINFALL OVER A SMALL
REGION. THIS WILL RESULT IN VERY LOCALIZED STREET FLOODING.
THESE ISOLATED HEAVY RAIN SHOWERS SHOULD DIMINISH IN INTENSITY
THROUGH 8 PM.
FRANK
Special weather statement, Aug 5, 6:47 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
747 PM EDT TUE AUG 5 2008
CTZ003-004-MAZ008>011-060030-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-TOLLAND CT-WESTERN HAMPDEN
MA-WESTERN HAMPSHIRE MA-WINDHAM CT-
747 PM EDT TUE AUG 5 2008
AT 746 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF VERY HEAVY RAIN SHOWERS WITH THE POTENTIAL TO PRODUCE RAINFALL OF
1.5 INCHES IN AN HOUR ALONG A LINE EXTENDING FROM EASTHAMPTON TO 4
MILES SOUTHEAST OF HAMPDEN...OR ALONG A LINE EXTENDING FROM 3 MILES
SOUTHWEST OF NORTHAMPTON TO 11 MILES SOUTHEAST OF
SPRINGFIELD...MOVING EAST AT ONLY 3 MPH.
INDIVIDUAL SHOWERS ARE MOVING SOUTHEAST IN THIS LINE WITH EXCESSIVE
SHORT TERM RAINFALL LIKELY JUST SOUTH OF NORTHHAMPTON TO NEAR
CHICOPEE BETWEEN NOW AND 830 PM.
THUNDERSTORMS WILL BE NEAR...NORTHAMPTON BY 820 PM EDT...LUDLOW AND
WILBRAHAM BY 830 PM EDT.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.
DRAG
Flash Flood, Hampshire
- When
- August 5, 8:21 PM EST to 10:00 PM EST
- Where
- Hampshire County, Easthampton to 1.41 mi S of Easthampton
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 42.270, -72.680
Over three inches of rain fell in one hour in Easthampton resulting in flash flooding across the city. Pomery Road was impassable and closed because of the flooding. One person was rescued after being trapped in a car. Trees and wires were downed due to the ground washing out beneath them.
Flash Flood, Hampden
- When
- August 5, 8:26 PM EST to 11:30 PM EST
- Where
- Hampden County, 0.86 mi SW of Highlands to 0.81 mi WSW of Holyoke
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Amateur Radio
- Coordinates
- 42.210, -72.640
Numerous roads in Holyoke were flooded, rendered impassable, and subsequently closed. These included the following streets: Hampden, Northampton, Sargent, Howard, Senator, Beech, and Cherry Streets, Route 202 near the hospital, Southampton Road, and Ridgewood and Columbus Avenues. The Holyoke fire department responded to 28 water related incidents. Included in these incidents were: sinkholes and washouts on Ridgewood and Columbus Avenues and seven automobiles flooded.
Flash Flood, Hampden
- When
- August 5, 10:10 PM EST to 11:30 PM EST
- Where
- Hampden County, Chicopee to 1.58 mi NW of Brightwood
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 42.130, -72.580
Several basements were flooded with three to four feet of water. In addition, several side streets were closed because of flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, August 5, 20084 injured · $161,000 · 1.75 in hail · 21 events
- Damaging Winds in Illinois, August 5, 2008$223,000 · 61 kt wind · 15 events
- Tropical Storm in Louisiana, August 5, 2008$350,000 · 3 events
- Tropical Storm in Texas, August 5, 2008$350,000 · 2 events
- Flash Flooding and Hail in Missouri, August 5 to 6, 2008$75,000 · 1 in hail · 27 events
- Tropical Storm and Storm Surge in Texas, August 5, 2008$100,000 · 4 events
- Flash Flood and Damaging Wind in New York, August 5, 2008$60,000 · 50 kt wind · 2 events
- Damaging Winds in Illinois, August 5, 2008$46,000 · 52 kt wind · 7 events
- Damaging Winds and Lightning Strike in Indiana, August 5, 2008$52,000 · 52 kt wind · 3 events
- Damaging Wind in Texas, August 5, 2008$50,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Illinois, August 5, 2008$30,000 · 77 kt wind · 3 events
- Hail and Damaging Winds in Wyoming, August 5, 2008$2,000 · 1.75 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130098, 130100, 130107.